*In case, you didn’t know..I am quite bloated in my freaking face…So I look abit bah bah…Side effects of the medication. A high dose I am on.*
Disclaimer: I am not 25 years old and I am not suffering from ulcerative colitis but I am on the same type of drugs and suffering from the same side effects, and not mention the insomnia that I been getting..Waking at 4 am when u sleep at 12 midnight, is hardly a joking matter…
I’m 25 years old and I have ulcerative colitis and have been prescribed Prednisolone. This has given me fairly bad water retention in the face. Is there anything that can help it? Also I’ve noticed my hair getting thicker on my head – I was actually losing my hair prior to treatment and now it’s back to how it was a couple of years ago. Is this down to Prednisolone as well?
I’m sorry to hear about your problems with ulcerative colitis, and the side effects you are suffering from your treatment. The changes you are noticing in your face are not really due to water retention but to a build-up of fatty tissue that is perhaps rather unkindly called a ‘moon face’ – because the face takes on a rather round appearance. Because it is not fluid it is not helpful to take diuretics (tablets that make you pass more water) to try and clear it. The best and only treatment is reduction of your dose of steroids, but of course you must not stop them suddenly and only reduce them as your doctor instructs.
You don’t say what dose of prednisolone you were taking or what it has been reduced to, but usually your doctors will want you to take the smallest dose possible to keep your colitis symptoms in check, so that troublesome side effects are reduced. I suspect that you have been on 20 or 30mg a day for some time to have got the facial changes. With slow reduction it may be possible to get down to 5mg a day or less, and at this level I think you will find the changes to your face will slowly return to normal – but I say again that you must only cut your dosage down according to your doctor’s advice.
Steroid treatment like prednisolone can cause hirsutism – that’s a fancy way of saying they can make you more hairy – so your thicker hair is probably due to the treatment. When you dosage goes back to normal, then your hair will get thinner again as well. It is not a reason to stay on a high dose though – as you have noticed, there are other troublesome side effects which make this small ‘benefit’ not worthwhile.
I hope things soon settle down. Ulcerative colitis is an unpleasant condition, but it can come and go over time, so you should have some good spells, and in some cases it can & burn itself out in certain people and when that happens it may hardly ever bother them again. Let’s hope that happens to you.
Dr Keith Barnard, GP
Last updated 12.4.2001